Colorado, 2014

Damaging Wind in Colorado, June 11, 2014

June 11, 2014 · NWS PUB · 1 event in 1 county or zone

A severe storm caused severe wind gusts near Sheridan Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm caused severe wind gusts near Sheridan Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 2:03 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 2:03 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED JUN 11 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 243 PM MDT WED JUN 11 2014

A SHORTWAVE TROF MOVING ACRS THE AREA IS HELPING TO INITIATE
CONVECTION THIS AFTERNOON ACRS THE AREA. A FRONT WL BE MOVING THRU
THE SERN PLAINS LATER THIS AFTERNOON AND EARLY EVENING...BRINGING
NORTH TO NE WINDS ACRS THE AREA AND HIGHER DEW POINT TEMPS.
EXPECTING ISOLATED TO SCT TSTMS WL CONTINUE OVR THE AREA THRU THE
EVENING HOURS.  ONE OR TWO COULD BE STRONG TO SEVERE IN THE HIGHER
DEW POINT AIR OR ALONG THE FRONTAL BOUNDARY. BY LATE EVENING MUCH OF
THE CONVECTIVE ACTIVITY IS EXPECTED TO DECREASE...BUT SOME
LINGERING SHOWERS OR AN ISOLD TSTM MAY CONTINUE INTO THE LATE NIGHT
HOURS.  THE NAM AND BUFKIT SOUNDINGS SHOW THE POTENTIAL FOR STRATUS
DEVELOPMENT OVR THE SERN PLAINS LATE TONIGHT...SO WL INCREASE CLOUD
COVER. THERE COULD ALSO BE SOME VERY LIGHT PCPN ASSOCIATED WITH THE
LOW CLOUDS LATE TONIGHT AND EARLY THU.

BY THU AFTERNOON SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP OVR THE
MTNS AND HIGH VALLEYS...AND ARE EXPECTED TO MAINLY BE TIED TO THE
HYR TRRN THRU THE AFTERNOON...ALTHOUGH THE I-25 CORRIDOR IS ALSO
EXPECTED TO SEE SOME CONVECTION.  IN THE WAKE OF THE FRONT...LOW
LEVEL UPSLOPE FLOW IS EXPECTED OVR THE SERN PLAINS AND HIGH TEMPS WL
BE BELOW AVERAGE BY ABOUT 8-10 DEGREES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT WED JUN 11 2014

NOT MUCH CHANGE TO THE EXTENDED FORECAST WITH SOME MODEL
DIFFERENCES EARLY NEXT WEEK.

THURSDAY NIGHT THROUGH FRIDAY EVENING...HIGH PRESSURE ALOFT WILL
BE TRANSITING COLORADO THURSDAY NIGHT INTO FRIDAY WITH
INCREASINGLY SOUTHWESTERLY FLOW ALOFT BY FRIDAY AFTERNOON. EXPECT
ONGOING SHOWER AND THUNDERSTORM ACTIVITY ALONG THE EASTERN
MOUNTAINS AND ADJACENT PLAINS...OUT INTO THE I-25 CORRIDOR. LOW
LEVEL UPSLOPE FLOW AND DECENT LOW LEVEL MOISTURE WILL LEAD TO
LOCALLY MODERATE TO HEAVY RAINFALL IN STRONGER CELLS. SHEAR WILL
BE WEAK AND INSTABILITY NOT OVERLY IMPRESSIVE...SO ANY SEVERE
THREAT LOOKS LOW AT THIS TIME. MODELS IN GOOD AGREEMENT WITH THE
SHOWER AND THUNDERSTORM ACTIVITY PROGRESSING EASTWARD INTO THE
EASTERN PLAINS AND DISSIPATING AROUND MIDNIGHT.

THUNDERSTORM CHANCES ON FRIDAY WILL BE DEPENDENT ON WHERE THE
DRYLINE SETS UP. THE RIDGE ALOFT WILL SHIFT EAST INTO THE MISSOURI
VALLEY BY FRIDAY AFTERNOON...WITH INCREASING SOUTHWEST FLOW ALOFT.
THIS WILL HELP WITH AFTERNOON MIXING...FORCING THE DRYLINE EAST
TOWARDS THE KANSAS BORDER. THE NAM SOLUTION POPS CONVECTION DURING
THE EARLY AFTERNOON HOURS OVER OUR EASTERN COUNTIES...AND SHIFT
EAST INTO KANSAS BY THE EVENING. THE GFS IS A BIT SLOWER WITH
CONVECTIVE DEVELOPMENT...WITH ALL THUNDERSTORM ACTIVITY FORMING IN
KANSAS. FOR NOW HOW LOW POPS ALONG THE KANSAS BORDER FOR FRIDAY
AFTERNOON. THESE STORMS COULD BE STRONG TO SEVERE GIVEN THE
INSTABILITY AND INCREASING SHEAR.

SATURDAY AND BEYOND...SOUTHWEST FLOW TO ZONAL WESTERLY FLOW WITH
EMBEDDED ENERGY WILL PERSIST THROUGH THE WEEKEND INTO THE MIDDLE
OF NEXT WEEK. WARM CONDITIONS WILL PREVAIL THROUGH THIS PERIOD
WITH 80S TO 90S ACROSS THE PLAINS. SHOWER AND THUNDERSTORM
ACTIVITY WILL BE DEPENDENT ON ENERGY EMBEDDED IN THE FLOW AND
WHETHER OR NOT MOISTURE CAN WORK BACK WEST OVER SOUTHERN COLORADO.
FOR NOW HAVE LOW POPS SUNDAY INTO MONDAY...PRIMARILY OVER THE
MOUNTAINS...AND SHIFTING EAST INTO THE PLAINS. AGAIN...CONFIDENCE
AT THIS TIME IN WHEN SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR
IS LOW AT THIS POINT.  MOZLEY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 243 PM MDT WED JUN 11 2014

EXPECTING VFR CONDITIONS AT KCOS AND KPUB THROUGH THE EVENING HOURS.
HOWEVER THERE IS A CHANCE THAT TSTMS WL MOVE INTO THE VCNTY OF THE
TERMINAL SITES AND THERE IS THE POSSIBILITY THAT CONDITIONS COULD
BRIEFLY DROP INTO THE MVFR CATEGORY IN HEAVIER RAIN. LATE
TONIGHT...MAINLY AFTER 08Z...STRATUS IS EXPECTED AT KCOS AND KPUB.
KCOS IS EXPECTED TO HAVE MVFR CIGS...BUT IT IS POSSIBLE THAT IFR
CIGS COULD DEVELOP. KPUB WILL PROBABLY HAVE MVFR CIGS DEVELOP.  BY
LATE MORNING THE LOW STRATUS SHOULD DISSIPATE WITH VFR CONDITIONS
RETURNING. KALS WILL HAVE VFR CONDITIONS TONIGHT AND THURSDAY...
ALTHOUGH THUNDERSTORMS IN THE AREA THIS EVENING AND AGAIN THURSDAY
AFTERNOON...COULD CAUSE BRIEF MVFR CONDITIONS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jun 11, 10:03 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT WED JUN 11 2014

COZ058>089-093>099-121715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1103 AM MDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING. BY MIDNIGHT THE STORMS WILL BECOME MORE
ISOLATED...AND THEN BY MORNING...THERE MAY JUST BE A FEW SHOWERS
OR STORMS NEAR THE EASTERN BORDER. THE MAIN THREATS WITH
THUNDERSTORMS OVER AND NEAR THE MOUNTAINS TODAY WILL BE LIGHTNING
AND LOCAL WIND GUSTS UP TO 45 MPH. HOWEVER A STRONG STORM OR TWO
WILL ALSO BE CAPABLE OF PRODUCING SOME SMALL HAIL LESS THAN 1/2
INCH IN DIAMETER AND BRIEF MODERATE RAINFALL. OVER THE SOUTHEAST
PLAINS...THE MAIN THUNDERSTORM THREATS WILL BE WIND GUSTS UP TO 50
MPH...LIGHTNING...AND SOME SMALL HAIL LESS THAN 1 INCH IN
DIAMETER. HOWEVER...ONE OR TWO SEVERE STORMS WILL BE POSSIBLE
ACROSS KIOWA COUNTY COUNTY LATE THIS AFTERNOON AND EVENING AS LOW
LEVEL MOISTURE INCREASES BEHIND A COLD FRONT. HAIL AROUND 1 INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN CONCERNS.

LOCALLY HEAVY RAINFALL COULD OCCUR...BUT IS NOT EXPECTED TO BE
WIDESPREAD. HOWEVER...ANY HEAVY RAINFALL ON AREA BURN SCARS COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND INTERSTATE 25 CORRIDOR THURSDAY AFTERNOON AND
EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LIGHTNING
AND LOCAL WIND GUSTS UP TO 45 MPH. A STRONG STORM OR TWO WILL BE
CAPABLE OF PRODUCING SOME SMALL HAIL LESS THAN 1/2 INCH IN
DIAMETER AND BRIEF MODERATE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON
AND TONIGHT.

In the hours before

Special weather statement, Jun 11, 2:52 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED JUN 11 2014

COZ064>066-069-112215-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
352 PM MDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY
UNTIL 415 PM MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH PASS...OR 30 MILES SOUTHEAST OF
GUNNISON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH PASS.

LAT...LON 3811 10663 3829 10666 3838 10629 3811 10624
TIME...MOT...LOC 2152Z 262DEG 16KT 3822 10656

28
Local storm report, Jun 11, 3:10 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     4 S CHERAW              38.05N 103.51W
06/11/2014  M60 MPH          OTERO              CO   ASOS

&&

PJC
Special weather statement, Jun 11, 3:28 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
428 PM MDT WED JUN 11 2014

COZ081-082-084-085-112300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
428 PM MDT WED JUN 11 2014

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREAS OF SHOWERS AND STORMS OVER WESTERN TELLER COUNTY. THESE
SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE OVER THE WALDO BURN SCAR
BETWEEN 445 PM AND 600 PM. RESIDENTS IN AND NEAR THE WALDO BURN SCAR
SHOULD BE ALERT TO THE WEATHER THE REST OF THIS AFTERNOON AND
EVENING. SOME LOCALLY HEAVY RAIN COULD OCCUR AS LOW LEVEL MOISTURE
CONTINUES TO INCREASE OVER THE PIKES PEAK REGION.

LAT...LON 3890 10519 3908 10514 3904 10478 3883 10488
TIME...MOT...LOC 2224Z 282DEG 22KT 3898 10508

HODANISH
Special weather statement, Jun 11, 3:37 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT WED JUN 11 2014

COZ097-098-112300-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
437 PM MDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND
SOUTHEASTERN BENT COUNTIES UNTIL 500 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF TWO BUTTES RESERVOIR...OR
23 MILES SOUTH OF LAMAR...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
PROWERS AND SOUTHEASTERN BENT COUNTIES.

LAT...LON 3768 10278 3782 10285 3793 10263 3772 10251
TIME...MOT...LOC 2236Z 245DEG 26KT 3776 10277

HODANISH
Special weather statement, Jun 11, 3:52 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT WED JUN 11 2014

COZ096-112315-
EASTERN KIOWA COUNTY CO-
452 PM MDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
515 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANDON...OR 20 MILES SOUTH OF FIRSTVIEW...
MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE AND BRANDON.

LAT...LON 3857 10205 3840 10246 3841 10248 3857 10259
      3858 10257 3862 10251 3862 10233 3861 10205
TIME...MOT...LOC 2252Z 239DEG 39KT 3853 10246

HODANISH
Special weather statement, Jun 11, 3:57 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
457 PM MDT WED JUN 11 2014

COZ097-098-112330-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
457 PM MDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS AND EAST CENTRAL
BENT COUNTIES UNTIL 530 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF TWO BUTTES RESERVOIR...OR 16
MILES SOUTH OF LAMAR...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN PROWERS AND
EAST CENTRAL BENT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3772 10264 3786 10279 3816 10246 3796 10223
TIME...MOT...LOC 2256Z 227DEG 27KT 3785 10265

HODANISH

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
June 11, 4:14 PM MST to 4:15 PM MST
Where
Kiowa County, Sheridan Lake
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.470, -102.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512685.